Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 175, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 18, 2011, 9:48 PM EDT for Broome County, New York; Susquehanna County, Wayne County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2011, 9:48 PM EDT (01:48 UTC)
- Expired
- Jul 18, 2011, 10:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Susquehanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:54 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 18, 3:54 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 354 PM EDT MON JUL 18 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT AS A COLD FRONT MOVES THROUGH OUR AREA. HIGH PRESSURE WILL BUILD BACK IN TUESDAY AND TEMPERATURES WILL HEAT UP AS THE WEEK PROGRESSES. THURSDAY AND FRIDAY WILL BE VERY HOT AND MORE HUMID WITH TEMPERATURES WELL INTO THE 90S. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 4 PM UPDATE...AREA OF SHOWERS FROM EARLIER THIS MORNING HAS JUST ABOUT CLEARED THE CWA. SOME ISOLATED CONVECTION IS TRYING TO FIRE ON THE BACKSIDE OF THESE SHOWERS ACROSS THE POCONOS...WITH AN ISOLATED STORM OR TWO IN THE LAKE PLAIN. THROUGH THIS EVENING MESOSCALE BOUNDARIES WILL ACT ON AN INCREASINGLY UNSTABLE ATMOSPHERE...WITH THE LATEST SPC MESO ANALYSIS SHOWING MLCAPES AROUND 1000 J/KG...TO FIRE MAINLY ISOLATED CONVECTION. WHILE THE ACTIVITY IS EXPECTED TO BE ISOLATED...STEEP LOW LEVEL LAPSE RATES COMBINED WITH PLENTY OF DRY AIR IN THE MID LEVELS INCREASES OUR POTENTIAL FOR DAMAGING WINDS. AFTER THIS EVENING'S ACTIVITY DIMINISHES WE MAY SEE ANOTHER LULL BEFORE A CLUSTER OF STORMS ACROSS LOWER MICHIGAN HEADS OUR WAY. THESE STORMS ARE AHEAD OF A SURFACE COLD FRONT AND ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE PROGGED TO MOVE THROUGH BETWEEN 03Z AND 06Z TONIGHT. DESPITE THE LESS THAN IDEAL TIMING WITH REGARDS TO PEAK HEATING OF THE DAY...RUC SOUNDINGS ACROSS THE CWA SHOW THAT WE SHOULD STILL HAVE MLCAPES IN THE 500 TO 1000 J/KG RANGE...WHICH WILL BE ENOUGH TO KEEP THE POTENTIAL FOR SEVERE STORMS AROUND. AGAIN MAIN CONCERNS ARE DAMAGING WINDS WITH VERY DRY AIR IN THE MID LEVELS. AFTER 06Z AS THE H5 SHORTWAVE MOVES THROUGH PRECIP CHANCES REALLY DROP OFF. ACTUAL FROPA IS CLOSER TO DAYBREAK BUT IT SHOULD BE A DRY PASSAGE WITH THE UPPER LEVEL SUPPORT GONE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... HIGH PRESSURE BUILDS IN TUESDAY AND WEDNESDAY WITH SUNSHINE AND INCREASING TEMPS. DESPITE A TON OF INSTABILITY...ESPECIALLY ON TUESDAY...A CAP WILL PREVENT ANYTHING FROM FIRING UP. BY THURSDAY HIGH PRESSURE WILL SLIDE OFF THE EAST COAST AND THE RETURN FLOW WILL PUMP A WELL ADVERTISED HOT AND HUMID AIR-MASS OUR WAY. 850 TEMPS CLIMB TO 21/22C WHICH SUPPORT HIGHS IN THE MID AND PERHAPS UPPER 90S BY THURSDAY. BOTH THE NAM AND GFS SHOW A WEAK DISTURBANCE MOVING THROUGH LATER IN THE DAY WHICH MAY BE ENOUGH TO TOUCH OFF A FEW STORMS GIVEN OUR ENVIRONMENT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FOLLOWED HPC WITH LTL CHG TO GUIDANCE. MAIN THEME WILL BE HOT AND HUMID CONDITIONS AS HI PRES OVER THE CNTRL U.S. BUILDS EWD...BUT A MEANDERING FNTL BNDRY WILL PROVIDE THE THREAT FOR SCT TSRA. TIMING OF CONVECTION AT THIS TIME RNG DIFFICULT DUE TO POTNL FOR NOCTURNAL MCS DVLPMNT...SO FOLLOWED HPC WITH CHC POPS THRU THE PD. MAXES WELL INTO THE 90S LATE WEEK WITH FCST HEAT INDICES REACHING ADVISORY CRITERIA THU/FRI/SAT AFTNS...CRNT FCST HAS HIEST VALUES 0F 100-105 FROM THE CNTRL SRN TIER AND FINGER LAKES INTO NE PA. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... MCS WHICH MOVD THRU THE RGN THIS MRNG HAS EXITED AREA. SUBSEQUENT REDVLPMNT IS IN QUESTION DUE TO CLD CVR WHICH HAS CAPPED TEMPS...BUT CLEARING WORKING INTO THE FCST AREA ATTM (2 PM). BASED ON K INDICES...BEST CHC FOR ADNL TSRA APPEARS TO BE OVER THE SRN TIER AND NE PA WHERE BEST K INDICES ARE FOUND LATE TDA AS NXT WEAK S/WV CRNTLY OVER NRN MI SLIDES SEWD. THEREFORE RESTRICTED CB GROUPS TO ITH/ELM/BGM/AVP WITH BEST POTNL LATE AFTN INTO THE EVNG HRS. XPCT FAIRLY WDSPRD MVFR IN HZ/BR LATER TNGT...WITH MVFR IN ANY TSRA THAT DVLP. SAT PIX SHOW BAND OF LOWER CLDS WITH THE ACTUAL CDFNT...AND RUC PROFILES SUGGEST WE COULD ALSO SEE SOME PATCHY STRATUS LATER TNGT. CONDITIONS RETURN TO VFR TUE MRNG. WINDS THIS AFTN GNRLY SW TO W 10 KTS...BECMG LGT NWLY TNGT AND NRLY 10-15 KTS ON TUE. OUTLOOK... TUE NGT TO SAT...GNRLY VFR. CHC MVFR/IFR BR/FG AT KELM DURING THE EARLY MORNING EACH DAY. ON WED/THUR/FRI...MAINLY AFTN/EVNG CHCS FOR MVFR IN SCT SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...HEDEN LONG TERM... AVIATION...
Hazardous weather outlook, Jul 18, 4:02 PM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 402 PM EDT MON JUL 18 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 402 PM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A NEW ROUND OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT AHEAD OF A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HOT AND HUMID WEATHER IS EXPECTED BY LATER IN THE WEEK. WITH AFTERNOON TEMPERATURES REACHING INTO THE MID 90S AND DEW POINTS RISING INTO THE 70S...HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES IN THE AFTERNOONS ON THURSDAY...FRIDAY AND SATURDAY ACROSS THE FINGER LAKE REGION AND IN THE VALLEYS ACROSS THE SOUTHERN TIER OF NY AND NORTHEAST PA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT. HEDEN
In the hours before
Special weather statement, Jul 18, 7:57 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 PM EDT MON JUL 18 2011
NYZ017-018-025-036-044-045-056-190100-
BROOME NY-CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA
NY-TOMPKINS NY-
757 PM EDT MON JUL 18 2011
...STRONG THUNDERSTORM WILL AFFECT CORTLAND...NORTHEASTERN
TOMPKINS...NORTHWESTERN BROOME...NORTHWESTERN CHENANGO...SOUTHEASTERN
CAYUGA...SOUTHERN ONONDAGA AND SOUTHWESTERN MADISON COUNTIES...
* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR NILES...
AND MOVING SOUTHEAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
OTISCO AND MONTVILLE AT 805 PM EDT...
GLEN HAVEN AND SEMPRONIUS AT 810 PM EDT...
SCOTT AND COMO AT 815 PM EDT...
PREBLE AND BALTIMORE AT 820 PM EDT...
HOMER AND CORTLAND WEST AT 825 PM EDT...
EAST HOMER AND CORTLAND AT 830 PM EDT...
MCGRAW AND TRIPOLI AT 835 PM EDT...
SOLON AT 840 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4283 7589 4257 7557 4232 7602 4262 7637
4285 7658 4305 7625
SLISpecial weather statement, Jul 18, 8:39 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
839 PM EDT MON JUL 18 2011
NYZ062-PAZ048-190115-
PIKE PA-SULLIVAN NY-
839 PM EDT MON JUL 18 2011
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PIKE AND SOUTH
CENTRAL SULLIVAN COUNTIES...
* AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR GLEN SPEY...AND
MOVING SOUTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MILLRIFT AT 845 PM EDT...
MILFORD AT 850 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4134 7472 4134 7475 4131 7480 4142 7494
4156 7478 4150 7468 4149 7475 4146 7474
4145 7476 4143 7473 4140 7473 4139 7471
4136 7468
/DJPLocal storm report, Jul 18, 8:54 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
854 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG HOMER 42.64N 76.18W
07/18/2011 CORTLAND NY 911 CENTER
TREES DOWN ON ROUTE 90
&&
BLLLocal storm report, Jul 18, 8:55 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 3 NW CORTLAND 42.63N 76.22W
07/18/2011 CORTLAND NY 911 CENTER
TREES DOWN
&&
BLLSpecial weather statement, Jul 18, 9:45 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 945 PM EDT MON JUL 18 2011 NYZ022>024-190215- CHEMUNG NY-SCHUYLER NY-STEUBEN NY- 945 PM EDT MON JUL 18 2011 ...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STEUBEN... NORTHWESTERN CHEMUNG AND SOUTHWESTERN SCHUYLER COUNTIES... * AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR SONORA...AND MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MONTEREY AND MEADS CREEK AT 955 PM EDT... HORNBY AT 1000 PM EDT... BEAVER DAMS AT 1005 PM EDT... CHAMBERS AND GIBSON AT 1010 PM EDT... ELMIRA ARPT AND BIG FLATS AT 1015 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4217 7675 4203 7699 4235 7730 4246 7711 /DJP
Local storm report, Jul 18, 9:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL NWS BINGHAMTON 42.21N 75.99W
07/18/2011 M1.25 INCH BROOME NY NWS OFFICE
NWS EMPLOYEE COLLECTED AND MEASURED THE HAIL
&&
BLLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:00 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chenango, Cortland, Onondaga, Tompkins | 60 min |
| Jul 18, 8:59 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 46 min |
| Jul 18, 9:45 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
| Jul 18, 9:55 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 65 min |
| Jul 19, 12:37 AM EDT | Special Weather Statement | BGM | Seneca, Tompkins | 53 min |
| Jul 19, 1:24 AM EDT | Special Weather Statement | BGM | Tioga, Tompkins | 66 min |
| Jul 19, 2:09 AM EDT | Special Weather Statement | BGM | Broome | 66 min |
| Jul 18, 8:39 PM EDT | Special Weather Statement | BGM | Pike | 36 min |
| Jul 18, 10:29 PM EDT | Special Weather Statement | BGM | Lackawanna, Susquehanna | 46 min |
| Jul 19, 2:53 AM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.